Side effects are possible with Symbyax, and diabetes is one that should be taken seriously. It is not entirely clear why the medication may cause diabetes. However, weight gain is a common side effect of the drug, and it is also a significant risk factor for diabetes. If you are taking Symbyax and diabetes symptoms occur, contact your healthcare provider right away.
Atypical antipsychotics (including olanzapine, one of the components of Symbyax) have been shown to increase the risk of diabetes. Because diabetes is on the rise in the general population, however, it is difficult to say for sure that it causes diabetes. However, studies suggest that people taking olanzapine may be at a higher risk of developing it.
Why Might Symbyax Cause Diabetes?
It is not entirely clear why Symbyax might lead to diabetes. Weight gain is a significant risk factor for the condition (see Diabetes Risk Factors), and weight gain is a common side effect of the drug (see Symbyax and Weight Gain). Symbyax may also have a direct effect on blood sugar through unknown mechanisms. It also might make diabetes more obvious in people for whom it has previously gone undiagnosed.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click